Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 155, NWS Quad Cities, IA

September 30, 2007Johnson County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 30, 2007, 7:02 PM CDT for Johnson County, Linn County, Iowa. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2007, 7:02 PM CDT (00:02 UTC)
Expired
Sep 30, 2007, 8:00 PM CDT
In force
58 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Johnson County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 7:08 PM CDTTSTM WND GST 60Cedar Rapids, IASPOTTER ESTIMATED 60 MPH WIND.
Sep 30, 7:10 PM CDTTSTM WND DMGCedar Rapids, IAPORTION OF INDUSTRIAL BUILDING ROOF BLOWN OFF NEAR 4000 BLOCK OF J STREET SOUTHWEST.
Sep 30, 7:13 PM CDTFUNNEL CLOUD3 Nw Solon, IAPOSSIBLE TORNADO...BREIF TOUCHDOWN RELAYED THROUGH COUNTY SHERIFF OFFICE FROM SPOTTER.
Sep 30, 7:15 PM CDTTSTM WND GST 55Cedar Rapids, IASPOTTER MEASURED 55 MPH WIND IN CEDAR RAPIDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 010001
SVRDVN
IAC103-113-010100-
/O.NEW.KDVN.SV.W.0155.071001T0002Z-071001T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT SUN SEP 30 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL IOWA...
  LINN COUNTY IN EAST CENTRAL IOWA...

* UNTIL 800 PM CDT.

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
  APPROXIMATELY NEAR NORTH LIBERTY...OR ABOUT 11 MILES NORTHWEST OF
  IOWA CITY...AND MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF MARION AROUND 705 PM CDT...
  SPRINGVILLE...LISBON AND 6 MILES SOUTHEAST OF WHITTIER AROUND 710
  PM CDT...
  9 MILES SOUTHEAST OF WAUBEEK AROUND 715 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4154 9173 4204 9184 4226 9141 4165 9137
TIME...MOT...LOC 0002Z 219DEG 48KT 4187 9157

$$
2 follow-up statements
000 
WWUS53 KDVN 010011
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT SUN SEP 30 2007

IAC103-113-010100-
/O.CON.KDVN.SV.W.0155.000000T0000Z-071001T0100Z/
LINN IA-JOHNSON IA-
710 PM CDT SUN SEP 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR JOHNSON AND LINN COUNTIES...

AT 709 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 
MPH.  THIS STORM WAS LOCATED APPROXIMATELY NEAR ELY...OR ABOUT 9 
MILES SOUTHEAST OF CEDAR RAPIDS...MOVING NORTHEAST AT 55 MPH.

AT 708 PM CDT...A TRAINED SPOTTER ESTIMATED WINDS OF 60 MPH ON THE
SOUTHWEST SIDE OF CEDAR RAPIDS. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT VERNON...LISBON AND MARION AIRPORT AROUND 715 PM CDT...
  PARALTA AND SPRINGVILLE AROUND 720 PM CDT...
  WHITTIER AND 9 MILES SOUTHEAST OF WAUBEEK AROUND 725 PM CDT...

LAT...LON 4210 9174 4219 9140 4203 9140 4203 9139
      4198 9140 4197 9139 4177 9137 4176 9138
      4165 9137 4159 9165
TIME...MOT...LOC 0010Z 219DEG 48KT 4192 9152

$$
000 
WWUS53 KDVN 010057
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 PM CDT SUN SEP 30 2007

IAC103-113-010105-
/O.EXP.KDVN.SV.W.0155.000000T0000Z-071001T0100Z/
LINN IA-JOHNSON IA-
755 PM CDT SUN SEP 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR JOHNSON AND LINN COUNTIES
EXPIRES AT 800 PM CDT...

THE LINE OF THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING SEVERE 
WEATHER HAVE WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS 
BEEN ALLOWED TO EXPIRE.

HOWEVER...THIS LINE OF STORMS IS STILL CAPABLE OF PRODUCING 40 TO 
55 MPH WINDS FROM NEAR NORTH LIBERTY...TO SOLON...MORSE AND ELMIRA
THROUGH 815 PM. 

LAT...LON 4210 9174 4219 9140 4203 9140 4203 9139
      4198 9140 4197 9139 4177 9137 4176 9138
      4165 9137 4159 9165
TIME...MOT...LOC 0055Z 219DEG 48KT 4238 9100

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 3:20 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 30, 3:20 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT SUN SEP 30 2007

.SYNOPSIS...
VIGOROUS MID LEVEL SHORTWAVE WAS LOCATED OVER NE WITH ATTENDANT SFC
LOW POSITIONED NEAR COLUMBUS NE AT 19Z WITH COLD FRONT AND DRYLINE
IN PROCESS OF MERGING FROM CENTRAL/EASTERN KS THROUGH NORTHWEST OK.
NARROW SQUALL LINE HAS DEVELOPED IN ADVANCE OF COLD FRONT/DRYLINE
MERGE AND WAS RACING E/NE AT OVER 40 KTS WITH SEVERAL REPORTS OF 50-
60 MPH WINDS. MEANWHILE...NEXT MID LEVEL DISTURBANCE IN HIGH
AMPLITUDE AND PROGRESSIVE FLOW WAS LOCATED OFF THE BC AND WA/OR
COAST...AND WILL TAKE AIM ON LOCAL AREA TUE.

&&

.SHORT TERM...TONIGHT...
MAIN CHALLENGE IS WITH PCPN CHCS AND SEVERE WEATHER POTENTIAL THIS
EVE.

MID LEVEL SHORTWAVE OVER NE WILL MOVE QUICKLY E AND ACROSS CWA ...
MAINLY NORTH HALF... LATE THIS EVE AND OVRNGT. LINE OF CONVECTION
WILL SWEEP ACROSS MUCH OF AREA THIS EVE IN ADVANCE OF SHORTWAVE
AND MERGING COLD FRONT/DRYLINE... AND WILL BE ACCOMPANIED BY STRONG
GUSTY WINDS AND BRIEF DOWNPOURS WITH QUICK 0.20-0.30 OF RAIN.
DESPITE DELAYED TIMING POTENTIAL STILL FOR SOME DAMAGING WINDS GIVEN
STRONG LOW LEVEL FLOW AND DEEP LAYER SHEAR IN EXCESS OF 60 KTS...
WITH GREATEST THREAT IN THE SOUTH/WEST COUNTIES. EXPECT SOMEWHAT OF
LULL IN PCPN WITH POTENTIAL FOR EVEN PERIOD OF CLEARING LATE THIS EVE
INTO EARLY OVRNGT BEFORE CHC FOR SOME SHOWERS WITH WRAP AROUND
ESPECIALLY NORTHWEST HALF OR SO OF CWA BASED ON TRACK OF VORT MAX.
COLD ADVECTION DELAYED WITH SYSTEM WRAPPING UP OVERHEAD AND WITH
CLOUDS NUDGED UP MINS MANY LOCATIONS.     ..05..

.LONG TERM...
MONDAY THROUGH TUESDAY NIGHT...LATEST SHORT RANGE MODELS SUGGEST
THAT WHILE DEPARTING SYSTEM STARTING TO OPEN UP ON MONDAY...IT
STILL WILL BE VERTICALLY STACKED AND WOUND UP ENOUGH TO CONTINUE
WRAP AROUND SHOWERS/SPRINKLES IN STRATACU FIELD ACRS AT LEAST THE
NORTHEAST THIRD TO HALF OF THE FCST AREA THROUGH LATE MON MORNING.
SUBSIDENCE AND CLEARING TO THEN ERODE CU FIELD FROM WEST TO EAST...
WITH AREAS THAT RECEIVE ENOUGH INSOLATION WARMING AT LEAST INTO THE
MID 70S...WITH A FEW LOCATIONS GETTING INTO THE UPPER 70S AND WILL
SIDE WITH THE WARMEST OF GUIDANCE/MAV/. THE NEXT MAIN WX MAKER THIS
PERIOD IS A RATHER VIGOROUS WAVE RIPPLING THROUGH MEAN WESTERLIES
AND THE 12Z RUN MODELS ARE NOW ALL MORE PROGRESSIVE WITH...ALTHOUGH
THE NAM REMAINS THE SLOWEST. ANOTHER NARROW MOISTURE RETURN RIBBON
UP ALONG INCOMING FRONT FOR SOME BUOYANCY...AND STRONG AMBIENT WIND
FIELD/BUT NOT AS STRONG AS THIS AFTERNOON/ AND SHEAR ARRIVING IN OR
JUST PAST PEAK HEATING PERIOD...COULD BRING ABOUT ANOTHER SVR WX
THREAT. MUCH WILL DEPEND ON LLVL MOISTURE/SFC DPT RETURN AND
FRONTAL TIMING FOR PRE-HEATING...BUT FOR NOW WILL SIDE WITH THE
MAJORITY OF THE MODELS/MORE PROGRESSIVE SOLUTIONS AND MAINTAIN LIKELY
POPS TUE AFTERNOON INTO THE EARLY EVENING FROM WEST-TO-EAST
ACCORDINGLY WITH THE FRONTAL PROGRESSION. EARLIER CLEAR OUT LATER
TUE NIGHT WOULD SUPPORT THE COOLEST OF LOW TEMP GUIDANCE FOR EARLY
WED MORNING...BUT WILL SIDE WITH A BLEND FOR NOW WHICH MEANS
WIDESPREAD LOW TO MID 50S.

IN THE EXTENDED/WED-SUN/...LATEST SUITE OF MEDIUM RANGE MODELS ARE
ADVERTISING BRIEF BOUT OF LLVL RIDGING FOLLOWING UPPER TROF
PASSAGE ON WED...BUT ARE NOT QUITE AS COLD ON THE GLANCING BLOW OF
H85 MB COOL POOL...ESPECIALLY THE 00Z ECMWF. THUS LOOKS LIKE
WIDESPREAD MID TO UPPER 70S. MEDIUM RANGE ENSEMBLES STILL SUGGEST
GULF OF AK WAVE DUMP TO CARVE OUT AND RE-ESTABLISH BROAD UPPER TROF
ACRS THE INTERMOUNTAIN WEST BY WEEKS END. THUS WITH INCREASING
RETURN FLOW BETWEEN THAT PROCESS AND LARGE ATLANTIC SEABOARD RIDGE...
THERMAL MODERATION WILL CONTINUE INTO THE START OF THE WEEKEND. THE
00Z ECMWF AND EVEN THE NEW GFS SHOWING SIGNS OF GENERATING ELEVATED
WAA SHOWERS AND A FEW STORMS THU NIGHT. FOR NOW WILL ADD SLIGHT
CHC POPS IN THE NORTHWESTERN CWA IN FAVORED ELEVATED CONVERGENT WAA
WING. EXTENT OF WARMING AND MIXING ON FRI STILL APPEARS COULD
TRANSLATE INTO WELL ABOVE NORMAL HIGHS IN THE MID TO UPPER 80S AND
WILL TREND UP ONGOING TEMPS A CATEGORY. ENCROACHING SOUTHWESTERLY
STORM TRACK WILL EVENTUALLY MEAN ANOTHER COLD FRONTAL PASSAGE...ITS
JUST TIMING/PHASING ISSUES AND GULF MOISTURE RETURN THAT WILL ALL
HAVE TO COME TOGETHER WITH SOME RUN-TO-RUN CONSISTENCY TO HI-LITE A
CONVECTIVE WINDOW WITH MORE CONFIDENCE/HIGHER POPS. THE 12Z GFS AND
NEW HIRES ECMWF SUGGEST MAIN FROPA SAT NIGHT NOW WHICH WILL MEAN A
SHOWER AND THUNDERSTORM THREAT LATE SAT AFTERNOON AND EVENING AND
WILL MAINTAIN SLIGHT CHC POPS SAT...BUT BUMP UP TO 30 POPS SAT
NIGHT EXPECTING A SLOW DOWN IN ADDITIONAL RUNS. MODELS VARY ON POST-
FRONTAL CAA WITH THE GFS MUCH MORE BULLISH WITH NEG H85 MB TEMPS
INFILTRATING THE CWA BY SUNDAY AFTERNOON...WHILE THE ECMWF RANGES
FROM +5 TO +10 C. EVEN WITH THE MILDER MODEL SOLUTION...NEXT SUNDAY
LOOKING LIKE A BLUSTERY AND RATHER RAW DAY WITH NORTHWEST WINDS OF
15 TO 25 MPH IN PRESSURE GRADIENT BETWEEN STILL DEEPENING NORTHERN
GRT LKS CYCLONE AND IN-COMING CANADIAN HIGH...CLOUD COVER/POST-
FRONTAL SHOWERS...AND TEMPS POSSIBLY NOT MAKING IT OUT OF THE 50S.
..12..

&&

.AVIATION...
LINE OF SHOWERS/TSTMS WILL SWEEP ACROSS THE TERMINALS THIS EVE AHEAD
OF COLD FRONT/DRYLINE PASSAGE. LINE WILL BE ACCOMPANIED BY STRONG
GUSTY WINDS POSSIBLY IN EXCESS OF 35-40 KTS. CIGS IN VFR WITH LINE
BUT MVFR VSBYS AND VERY LOW POTENTIAL FOR IFR VSBYS GIVEN BRIEF HEAVY
RAIN AND STRONG SFC WINDS. WINDS TO SHIFT TO SWLY AFTER LINE MOVES
THROUGH WITH GUSTS AROUND 20 KTS OR SO...THEN SHIFT GRADUAL TO NWLY
OVRNGT WHICH WILL BRING IN LOW CLOUDS AND MVFR CIGS MAINLY ALONG AND
NORTH OF I 80 WITH SOME SHOWERS AND POTENTIAL FOR IFR CIGS. CIGS
EXPECTED TO LIFT INTO VFR CAT FROM WEST TO EAST AFT 12Z.    ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/12
Hazardous weather outlook, Sep 30, 5:25 AM CDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT SUN SEP 30 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
525 AM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS ALONG AND
WEST OF A LINE RUNNING THROUGH DUBUQUE...THE QUAD CITIES AND
MACOMB. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE DURING
THE LATE AFTERNOON AND EARLY EVENING HOURS. THE MAIN SEVERE WEATHER
THREAT IS DAMAGING THUNDERSTORM WINDS.

A COLD FRONT MOVING THROUGH THE REGION THIS AFTERNOON AND THIS
EVENING WILL TRIGGER A NARROW AND FAST MOVING LINE OF STRONG
THUNDERSTORMS. THE STORMS ARE EXPECTED TO MOVE THROUGH EASTERN
IOWA AND NORTHEAST MISSOURI BETWEEN 4 PM AND 7 PM AND THROUGH
THE ILLINOIS COUNTIES BETWEEN 7 PM AND 10 PM.

THE DAYTIME HEATING WILL PROVIDE THE NECESSARY INSTABILITY FOR THE
SOME OF THE STORMS WEST OF THE MISSISSIPPI RIVER TO BECOME
SEVERE...PRODUCING WINDS IN EXCESS OF 60 MPH. BY THE TIME THE
THUNDERSTORMS MOVE EAST OF THE RIVER...THEY WILL HAVE WEAKENED
ENOUGH TO LIMIT THE SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE STRONG THUNDERSTORMS ARE EXPECTED TUESDAY AND TUESDAY NIGHT AS
ANOTHER POTENT STORM SYSTEM MOVES THROUGH THE MIDWEST. THE TIMING
OF THUNDERSTORMS AND THE STRENGTH OF THE SYSTEM WILL BE FAVORABLE
FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
THIS EVENING.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:19 PM CDTSevere Thunderstorm WarningDVNCedar, Jones26 min
Sep 30, 8:34 PM CDTSevere Thunderstorm WarningDVNScott41 min
Sep 30, 8:58 PM CDTSevere Thunderstorm WarningDVNClinton62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.